Wyoming, 2013

High Wind in Wyoming, December 1 to 2, 2013

December 1 to 2, 2013 · NWS CYS · 43 events in 12 counties and zones

An intense low pressure system moving into the northern Rockies and very large surface pressure gradient generated a prolonged period of strong and gusty west to southwest winds. Peak gusts of 60 to 80 mph were common, especially through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense low pressure system moving into the northern Rockies and very large surface pressure gradient generated a prolonged period of strong and gusty west to southwest winds. Peak gusts of 60 to 80 mph were common, especially through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 1, 10:54 AM MST, 1 minute earlier.

Area forecast discussion, Dec 1, 10:54 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1054 AM MST SUN DEC 1 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 337 AM MST SUN DEC 1 2013

WEATHER PATTERN CHANGE BEGINNING TO START TODAY. FORECAST
CHALLENGES DEAL WITH A HIGH WIND EVENT STARTING TODAY AND
PERSISTING THROUGH TUESDAY MORNING.

CURRENTLY...CONDITIONS ARE PRETTY QUIET SO FAR THIS MORNING. SKIES
ARE MOSTLY CLEAR WITH FAIRLY LIGHT WINDS OUTSIDE THE WIND PRONE
AREAS. TEMPERATURES QUITE WARM WITH MAINLY MID TO UPPER 30S BEING
REPORTED. WINDS SO FAR AT OUR WIND PRONE AREAS ARE GUSTING IN THE
UPPER 30S TO LOW 40S AND ARE EXPECTED TO CONTINUE INCREASING AS
THE MORNING PROGRESSES. TO THE NORTHWEST OVER WASHINGTON
STATE...OUR NEXT WINTER STORM COMING ONSHORE OVER SOUTHERN BRITISH
COLUMBIA AND WASHINGTON.

FOR TODAY...THE HIGH WIND EVENT IS STILL ON TRACK WITH LATEST
WRKHGT PRODUCT SHOWING CRAIG TO CASPER 850 AND 700MB HEIGHT
GRADIENTS INCREASING TO NEAR 60MTRS BY 18Z TODAY. THESE GRADIENTS
EXPECTED TO CONTINUE INCREASING THIS AFTERNOON AND OVERNIGHT TO
NEARLY 84 MTRS AT 850MBS AND 81 MTRS AT 700MB BY 12Z MONDAY. THIS
IS GOING TO BE A PRETTY IMPRESSIVE HIGH WIND EVENT AS WE DO NOT
NORMALLY SEE THESE TYPES OF GRADIENTS WITH OUR NORMAL RUN OF THE
MILL HIGH WIND EVENTS. WENT AHEAD AND STARTED THE WIND PRONE
AREAS OF SOUTHEAST WYOMING IN WIND WARNING CRITERIA BY 18Z TODAY.
LATEST MOS GUIDANCE SHOWING RAWLINS AND LARAMIE INCREASING IN
WINDS TODAY THROUGH THE LATE AFTERNOON AND OVERNIGHT. WENT AHEAD
WITH A HIGH WIND WARNING FOR CARBON AND ALBANY COUNTIES BEGINNING
AT 7 PM THIS EVENING. KEPT CONVERSE AND LARAMIE COUNTIES IN THE
HIGH WIND WATCH FOR NOW. DAY SHIFT CAN TAKE ANOTHER LOOK TO
UPGRADE AND/OR EXPAND FURTHER EAST LATER TODAY. LOOKS LIKE WE ARE
GOING TO NEED SOMETHING FOR THE PANHANDLE AS 850MB WINDS INCREASE
TO 45 KNOTS MONDAY MORNING.

ONE LAST THING FOR TODAY IS THE SNOWY AND SIERRA MADRE RANGES.
QPF OUTPUT PRETTY MEAGER FOR THESE TWO ZONES TODAY. STILL THINK
THE OUTPUT IS UNDERDONE...BUT WILL DEFER TO THE DAY SHIFT. DID GO
AHEAD AND ISSUE A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW. IF LATER SHIFTS SEE QPF AMOUNTS INCREASING...WE MAY NEED TO
ISSUE A SHORT FUSED WINTER STORM WARNING OUT THAT WAY.

700MB WINDS FOR MONDAY VERY IMPRESSIVE WITH THE 12Z GFS
FORECASTING 70 TO 75KTS AT 06Z TONIGHT AND LASTING THROUGH 06Z
TOMORROW NIGHT AHEAD OF THE APPROACHING COLD FRONT. LOOKS LIKE THE
FRONT MOVES INTO CONVERSE COUNTY LATE MONDAY EVENING AND THROUGH
THE CHEYENNE AREA/SOUTHERN PANHANDLE BY 12Z TUESDAY. PROBABLY WILL
NOT SEE MUCH IN THE WAY OF SNOW EAST OF THE LARAMIE RANGE UNTIL
THE WINDS SWITCH TO THE NORTHEAST BEHIND THE FRONT LATER TUESDAY
MORNING. VERY COLD 700MB TEMPERATURES BEHIND THE FRONT AS
WELL...DROPPING FROM 0C MONDAY AFTERNOON...TO -18C TUESDAY
AFTERNOON.

GOT A CALL FROM AN AREA RANCHER OVERNIGHT. THEY ARE IN THE MIDDLE
OF CALVING SEASON. PASSED ON THAT THEY PROBABLY WANT TO GET THEIR
CATTLE SHELTERED BEFORE TUESDAY AFTERNOON AS TEMPERATURES ARE
GOING TO BE SHARPLY DROPPING AND WIND CHILLS FALL WELL BELOW ZERO
TUESDAY NIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)

ISSUED AT 337 AM MST SUN DEC 1 2013

00Z MODELS ARE IN FAIR AGREEMENT WITH THE LARGER SCALE SYNOPTIC
PATTERN AS THE DEEP UPPER TROUGH DIGS INTO THE WESTERN CONUS TUESDAY
NIGHT AND WEDNESDAY. A POTENT SHORTWAVE AT THE BOTTOM OF THE
TROUGH LOOKS TO MOVE ACROSS UT/NV AND INTO CO ON WEDNESDAY WITH SFC
CYCLOGENESIS OCCURRING OUT AHEAD OF THE WAVE. THE LOW CENTER IS
PROGGED TO BE OVER SOUTHWESTERN CO BY 18Z WEDNESDAY WITH AN INVERTED
TROUGH DEVELOPING ALONG THE ROCKIES. THIS COULD DO TWO THINGS. FIRST
IT COULD INCREASE NORTHEASTERLY WINDS AND THEREFORE UPSLOPE FORCING
ALONG THE LARAMIE RANGE DEPENDING WHERE EXACTLY THE INVERTED TROUGH
SETS UP. SECOND...IT COULD HOLD BACK THE SURGE OF ARCTIC AIR OVER
THE MOUNTAINS UNTIL LATER IN THE PERIOD. WITH SOME UNCERTAINTY YET
IN THIS SCENARIO...DID NOT MAKE ANY DRASTIC CHANGES TO THE ONGOING
FORECAST FOR POPS...WINDS AND TEMPS THROUGH WEDNESDAY. KEPT HIGHER
POPS OVER THE HIGH COUNTRY WHERE THE STRONGER PVA AND POTENTIAL
NORTHEASTERLY UPSLOPE COULD BE MAXIMIZED. PLENTY OF MOISTURE LOOKS
TO MOVE UP WITH THE SHORTWAVE SO IF THIS SCENARIO IS REALIZED...SNOW
WILL BE WIDESPREAD OVER THIS AREA AND COULD SEE MODERATE RATES AT
TIMES. ONE CAVEAT IS THAT VERY COLD TEMPS COULD LIMIT ACCUMULATION
OVERALL DUE TO A FINER SNOW TYPE. FURTHER EAST...BROADSCALE LIFT
AHEAD OF THE UPPER WAVE WILL BRING A GOOD CHANCE FOR SNOW THROUGH
WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY FOR THE SOUTHERN HALF
OF THE CWA.

SNOW WILL STEADILY DIMINISH FROM NORTH TO SOUTH THURSDAY BUT
MODELS SHOW SOME LINGERING LIGHT QPF THROUGH THURSDAY. THIS
SUGGESTS LIGHT SNOW/FLURRIES WILL PERSIST AT TIMES AS THE ARCTIC
HIGH MAKES A STRONGER PUSH TOWARD THE FORECAST AREA AND INDUCES
WEAK UPSLOPE FLOW IN A VERY COLD AIRMASS. SKIES SHOULD BEGIN TO
CLEAR THURSDAY NIGHT WHICH WILL ALLOW TEMPS TO PLUMMET WELL BELOW
ZERO ACROSS THE MAJORITY OF THE FORECAST AREA. HOWEVER...ANY
LINGERING CLOUD COVER WILL IMPACT JUST HOW LOW TEMPS WILL FALL
OVERNIGHT. FRIDAY WILL REMAIN VERY COLD UNDER 700 MB TEMPS OF
MINUS 20 TO MINUS 26...AND LIGHT SNOW/FLURRIES COULD VERY WELL
CONTINUE IN THIS FRIGID ENVIRONMENT. ANOTHER SHORTWAVE WILL
APPROACH FROM THE WEST ON SATURDAY AND WILL REINFORCE THE COLD
AIRMASS AND POTENTIAL FOR LIGHT SNOW ACROSS THE CWA. SO AS IT
STANDS...LOOKS LIKE THIS WILL BE A LONG DURATION COLD
SPELL...WHICH WILL HAVE A HIGH IMPACT ON LIVESTOCK AND ANY PERSONS
PLANNING OUTDOOR RECREATION.

&&

.AVIATION...(FOR THE 18Z TAFS)

STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN THROUGH THE
PERIOD...ESPECIALLY ACROSS SOUTHEAST WYOMING TERMINALS.  WEST TO
SOUTHWEST WINDS WILL STEADILY INCREASE LATE THIS MORNING WITH GUSTS
OF 30 TO 40 KTS EXPECTED THROUGH THE AFTERNOON. THE HIGHER GUSTS
WILL OCCUR AT THE WYOMING TERMINALS WITH GUSTS CLOSER TO 30 KNOTS
ACROSS WESTERN NEBRASKA. WINDS WILL EASE A BIT LATE THIS AFTERNOON
DUE TO DIURNAL FLUCTUATIONS...BUT WILL INCREASE ONCE AGAIN LATE THIS
EVENING AS SUBSIDENCE INCREASES IN THE WAKE OF A DEPARTING UPPER
LEVEL DISTURBANCE. GUSTS OF 20 TO 30 KTS ARE POSSIBLE AT THE
NEBRASKA SITES OVERNIGHT...WITH 40 TO 50 KTS AT THE WYOMING
TERMINALS. EXPECT MODERATE TO SEVERE TURBULENCE OVER THE FORECAST
AREA DUE TO HIGH MOUNTAIN WAVE ACTIVITY.

&&

.FIRE WEATHER...
ISSUED AT 337 AM MST SUN DEC 1 2013

WIDESPREAD HIGH WIND EVENT STILL ON TRACK TO BEGIN IMPACTING THE
AREA STARTING LATE THIS MORNING AND PERSISTING THROUGH TUESDAY
MORNING. WINDS INITIALLY INCREASING IN OUR SOUTHEAST WYOMING WIND
PRONE AREAS...BUT THEN SPREADING OUT TO OTHER AREAS LATER THIS
AFTERNOON AND TONIGHT. THIS IS ALL DUE TO A PACIFIC LOW PRESSURE
SYSTEM TRACKING INTO MONTANA TODAY. THIS LOW WILL DRAGS A COLD
FRONT THROUGH THE AREA MONDAY AFTERNOON WITH WINDS SHIFTING FROM
WEST TO NORTHEAST BEHIND THE FRONT. WIDESPREAD ACCUMULATING SNOW
AND BITTERLY COLD TEMPERATURES BEHIND THE FRONT FOR MOST AREAS
TUESDAY AND ON THROUGH THE WEEK. SNOW ENDING FOR MOST LOCATIONS BY
THURSDAY...BUT EXTREME COLD TEMPERATURES PERSISTING INTO THE
WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST
     MONDAY FOR WYZ112-114.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM MST TUESDAY
     FOR WYZ106-107-110-116-117.

     HIGH WIND WATCH FROM THIS EVENING THROUGH LATE MONDAY NIGHT FOR
     WYZ101-118.

     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 5 AM MST TUESDAY FOR
     WYZ104-105-109-115.

NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Dec 1, 4:27 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
427 AM MST SUN DEC 1 2013

WYZ101>119-021130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
427 AM MST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WIDESPREAD HIGH WIND EVENT LOOKS TO DEVELOP TODAY AND PERSIST
INTO TUESDAY MORNING AS A PACIFIC LOW PRESSURE SYSTEM TRACKS INTO
WESTERN MONTANA THIS AFTERNOON. STRONG WEST TO SOUTHWEST WINDS
WILL INITIALLY BEGIN IN THE WIND PRONE AREAS OF SOUTHEAST
WYOMING...NAMELY BORDEAUX...ARLINGTON AND VEDAUWOO LATER THIS
MORNING AND THEN BECOME MORE WIDESPREAD LATE THIS AFTERNOON AND
TONIGHT. SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF
65 MPH ARE LIKELY FOR MUCH OF SOUTHEAST WYOMING. HIGH WIND
WARNINGS ARE POSTED FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE
FOR TODAY THROUGH TONIGHT.

THE SNOWY AND SIERRA MADRE RANGES WILL SEE AN INCREASE IN SNOWFALL
TODAY AS ENERGY FROM THE APPROACHING LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. THE COMBINATION OF STRONG WINDS AND SNOWFALL
WILL LEAD TO BLOWING AND DRIFTING SNOW AS WELL AS HAZARDOUS
DRIVING CONDITIONS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE
SNOWY AND SIERRA MADRE RANGES FROM 11 AM THIS MORNING THROUGH 11
AM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WINDS WILL BE ONGOING MONDAY AND WILL PERSIST THROUGH MONDAY
NIGHT. MANY LOCATIONS IN SOUTHEAST WYOMING WILL LIKELY SEE
SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH.

MORE WIDESPREAD SNOWFALL IS EXPECTED TO DEVELOP ACROSS THE REMAINDER
OF SOUTHEAST WYOMING FROM TUESDAY NIGHT THROUGH THURSDAY AS A STRONG
LOW PRESSURE SYSTEM AND ARCTIC COLD FRONT MOVE THROUGH THE REGION.
BITTERLY COLD TEMPERATURES ARE EXPECTED BY END OF THE NEXT WEEK.
WIND CHILL TEMPERATURES ARE EXPECTED TO BE DANGEROUSLY COLD
WEDNESDAY NIGHT THROUGH FRIDAY WITH WIND CHILLS OF 20 TO 30 BELOW
ZERO POSSIBLE. EXPOSED LIVESTOCK...PETS AND PEOPLE COULD BE
SERIOUSLY INJURED IN THESE EXTREMELY COLD WINDCHILL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-021130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
427 AM MST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WEST TO NORTHWEST WINDS UP TO 50 MPH WILL BE POSSIBLE MONDAY
FOR AREAS NEAR THE WYOMING BORDER.

ACCUMULATING SNOWFALL WILL DEVELOP ACROSS THE WESTERN NEBRASKA
PANHANDLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS A STRONG LOW
PRESSURE SYSTEM AND ARCTIC COLD FRONT MOVE THROUGH THE REGION.
BITTERLY COLD TEMPERATURES ARE EXPECTED BY END OF NEXT WEEK.
BRUTALLY COLD TEMPERATURES ARE POSSIBLE WEDNESDAY NIGHT THROUGH
FRIDAY WITH WIND CHILLS OF 20 TO 30 BELOW ZERO POSSIBLE. EXPOSED
LIVESTOCK...PETS AND PEOPLE COULD BE SERIOUSLY INJURED IN THESE
EXTREMELY COLD WINDCHILL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 1, 10:55 AM MST to 7:05 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 02/1040 MST.

High Wind, North Snowy Range Foothills

When
December 1, 10:56 AM MST to 10:51 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge by Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 01/1756 MST.

High Wind, North Snowy Range Foothills

When
December 1, 11:26 AM MST to 10:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/1616 MST.

High Wind, North Snowy Range Foothills

When
December 1, 12:30 PM MST to 9:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 01/1750 MST.

High Wind, North Snowy Range Foothills

When
December 1, 12:41 PM MST to 7:51 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 01/1501 MST.

High Wind, South Laramie Range

When
December 1, 12:45 PM MST to 6:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 01/1345 MST.

High Wind, South Laramie Range

When
December 1, 1:06 PM MST to 11:56 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 01/1431 MST.

High Wind, South Laramie Range

When
December 1, 1:26 PM MST to 2:56 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 01/1341 MST.

High Wind, Laramie Valley

When
December 1, 1:51 PM MST to 10:06 PM MST
Where
Laramie Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 01/1501 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 1, 2:26 PM MST to 4:01 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/1436 MST.

High Wind, Central Laramie County

When
December 1, 2:36 PM MST to 10:06 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/2046 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 1, 2:50 PM MST to 8:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 01/1550 MST.

High Wind, North Snowy Range Foothills

When
December 1, 3:56 PM MST to 9:51 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 01/1741 MST.

High Wind, Shirley Basin

When
December 1, 4:16 PM MST to 10:26 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A mesonet site near Medicine Bow measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/1616 MST.

High Wind, North Snowy Range Foothills

When
December 1, 4:20 PM MST to 9:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound by Arlington measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 01/1910 MST.

High Wind, North Snowy Range Foothills

When
December 1, 4:36 PM MST to 9:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 by Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/1846 MST.

High Wind, North Snowy Range Foothills

When
December 1, 5:07 PM MST to 7:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek by Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/1841 MST.

High Wind, South Laramie Range

When
December 1, 5:21 PM MST to 6:56 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount by Cheyenne measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 01/1801 MST.

High Wind, North Snowy Range Foothills

When
December 1, 5:36 PM MST to 5:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 59 mph.

High Wind, South Laramie Range

When
December 1, 5:45 PM MST to 9:15 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 01/2030 MST.

High Wind, South Laramie Range Foothills

When
December 1, 6:05 PM MST to 11:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 01/2015 MST.

High Wind, East Platte County

When
December 1, 6:56 PM MST to 8:06 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 01/1856 MST.

High Wind, South Laramie Range

When
December 2, 1:51 AM MST to 12:21 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/0346 MST.

High Wind, South Laramie Range

When
December 2, 2:11 AM MST to 12:46 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount by Cheyenne measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/0841 MST.

High Wind, North Snowy Range Foothills

When
December 2, 2:46 AM MST to 8:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge by Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/0416 MST.

High Wind, South Laramie Range

When
December 2, 4:15 AM MST to 1:15 PM MST
Where
South Laramie Range forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured wind gusts of 58 mph or higher, with a peak gust of 79 mph at 02/0845 MST.

High Wind, North Snowy Range Foothills

When
December 2, 4:45 AM MST to 12:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound by Arlington measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 02/0620 MST.

High Wind, North Snowy Range Foothills

When
December 2, 4:46 AM MST to 6:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 02/0606 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 2, 4:50 AM MST to 9:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 02/1750 MST.

High Wind, South Laramie Range Foothills

When
December 2, 6:30 AM MST to 7:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 89 mph at 02/1145 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 2, 7:16 AM MST to 2:01 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 02/1131 MST.

High Wind, Central Laramie County

When
December 2, 8:01 AM MST to 1:46 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 02/1116 MST.

High Wind, South Laramie Range Foothills

When
December 2, 8:15 AM MST to 3:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 02/1100 MST.

High Wind, Converse County Lower Elevations

When
December 2, 8:51 AM MST to 12:01 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek east of Casper measured sustained winds of 40 mph or higher.

High Wind, Central Carbon County

When
December 2, 9:41 AM MST to 10:41 AM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 2, 10:11 AM MST to 12:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek by Arlington measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
December 2, 10:26 AM MST to 2:26 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 02/1201 MST.

High Wind, South Laramie Range Foothills

When
December 2, 10:45 AM MST to 2:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The HADS sensor at Polo Ranch near Cheyenne 7W measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 02/1145 MST.

High Wind, Central Laramie County

When
December 2, 11:53 AM MST to 1:53 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 02/1253 MST.

High Wind, South Laramie Range Foothills

When
December 2, 12:01 PM MST to 3:06 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 02/1331 MST.

High Wind, East Laramie County

When
December 2, 12:45 PM MST to 1:50 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Gun Barrel northeast of Cheyenne measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 2, 2:55 PM MST to 3:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 02/1520 MST.

High Wind, East Platte County

When
December 2, 5:21 PM MST to 5:26 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483837, 483821, 483813, 483815, 483823, 483827, 483828, 483832, 483826, 483808, 483843, 479978, 483818, 479987, 483824, 483817, 483819, 483833, 483812, 483830, 483835, 483810, 483829, 483834, 483822, 483831, 483825, 483814, 479979, 483836, 483809, 483844, 483838, 479977, 480000, 483820, 483840, 483839, 483845, 483841, and more.